sutures newsletter

PRODUCED BY AND FOR MEMBERS OF THE DEPARTMENT OF SURGERY September 2015 | Archived Issues

P & T Approvals, FDA Warnings About DPP-4 Inhibitors, Canagliflozin

Pharmacy Focus

See highlights of the August meeting of the Pharmacy and Therapeutics Committee. Also, the U.S. Food and Drug Administration has issued a warning about DPP-4 inhibitors and joint pain and has strengthened its warning about fracture risk with canagliflozin.


Mark Your Calendar


Surgery Grand Rounds

Click the "read more" to see information about upcoming Surgery Grand Rounds.


Grand Rounds

Click here to view a schedule of all upcoming grand rounds.


Education Schedule

Click the PDF links below to see the Department of Surgery's education schedule.

Education Schedule - September 2015 (PDF)

Education Schedule - October 2015 (PDF)


Surgery Scheduling

Click the "read more" for hours and contact information for surgery scheduling.

Share Your News

Know an interesting colleague we should profile? A story we should tell? Submit your ideas, meetings and events for consideration.

Click here to submit your news to Sutures

P & T Approvals, FDA Warnings About DPP-4 Inhibitors, Canagliflozin

Pharmacy Focus

Highlights of the August meeting of the Pharmacy and Therapeutics Committee are summarized in the PDF link below. Also, the U.S. Food and Drug Administration (FDA) has issued a warning about joint pain with DPP-4 inhibitors and has strengthened its warning about fracture risk with canagliflozin.

P and T Approvals - August 2015 (PDF)

FDA: DPP-4 Inhibitors May Cause Severe Joint Pain

The FDA is warning that the Type 2 diabetes medicines known as DPP-4 inhibitors may cause joint pain that can be severe and disabling.

The FDA has added a new warning about this risk to the labels of all dipeptidyl peptidase-4 inhibitors. They include sitagliptin, saxagliptin, linagliptin and alogliptin.

Healthcare professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate, according to the FDA.

Click here for more information.

FDA Strengthens Warning of Fracture Risk With Canagliflozin

The FDA has strengthened the warning for the Type 2 diabetes medicine canagliflozin (brand names Invokana and Invokamet) related to the increased risk of bone fractures, and added new information about decreased bone mineral density.

FDA has updated the labels of Invokana and Invokamet to address these safety concerns. The agency is continuing to evaluate the risk of bone fractures with other drugs in the SGLT2 inhibitor class, including dapagliflozin and empaglifozin, to determine if additional label changes or studies are needed.

Click here for more information.